Format

Send to

Choose Destination
AIDS Read. 2003 Jul;13(7):344-8.

Fatal lactic acidosis and pancreatitis associated with ribavirin and didanosine therapy.

Author information

1
University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania, USA.

Abstract

Pancreatitis and lactic acidosis are severe and life-threatening adverse events associated with nucleoside analogue antiretroviral therapy used to treat HIV infection. The drug from this class most commonly associated with these adverse events is stavudine, although zidovudine and didanosine have also been implicated. Ribavirin is a nucleoside analogue used in combination with interferon alfa to treat hepatitis C. Because of similar mechanisms of action, the combination of these 2 drugs could potentially increase such toxicity. A case of fatal lactic acidosis and pancreatitis is described in an HIV-infected patient coinfected wtih hepatitis C on a didanosine-containing antiretroviral regimen after treatment of hepatitis C was initiated with ribavirin and pegylated interferon alfa-2b. Extreme caution should be exercised when didanosine and ribavirin are used concomitantly because of the increased risk of mitochondrial toxicity and the syndrome of severe metabolic acidosis with elevated lactic acid levels.

PMID:
12889452
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center